One year ago my husband (age 54) began having these "attacks". He becomes nauseous, developes hives all over his body and then gets violent diarrhea. He turns white and then gets the cold sweats. When the attack is over he is just exhausted. These attacks last for 1 1/2 hours. We had him tested for allergies......none. They tested his liver...perfect. After one attack on Christmas Day he had a heart attack...the doctors said no relation between the two. They call them "histamine attacks"
We have tied them to meals with higher fat content or rich foods....Thanksgiving, Christmas, vactions, etc....times when we are apt to not watch what we eat.
I think they are connected to the removal of his gall bladder (20+ years ago) but nowhere can I find hives metioned along with the other symptoms.
There are several conditions that can cause this "histamine" reaction that is described. This would include the carcinoid syndrome, systemic mastocytosis, or a tumor known as a VIPoma for instance.
High blood pressure, flushing, abdominal cramps, diarrhea and, more rarely, valvular heart disease are all suggestive of carcinoid syndrome. Histamine is one of the substances that are released by carcinoid tumors.
The most common test for carcinoid tumors is a 24-hour urinary excretion of 5-hydroxyindoleacetic acid (HIAA). Blood tests for HIAA can also be obtained. Tests to provoke the flushing (either with epinephrine or pentagastric) can also be considered to test for the carcinoid syndrome.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Not likely related to the gallbladder surgery, but suspicious for a histamine-producing tumor. Collecting 24 hours of urine and testing it for certain chemicals is one way to find out. There's something called "carcinoid syndrome." Be sure his doctors have considered it.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.